We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Can You Overdose on Meth?

Can You Overdose on Meth? | Just Believe Recovery
In This Article

Methamphetamine, commonly referred to as meth, is a stimulant drug usually found illicitly as a white powder or in a crystalline form called crystal or ice. Meth overdoses are common, although unless the drug is combined with another intoxicating substance, the likelihood of lethal effects is relatively low compared to, say, opioid-related overdoses.

In fact, in some regions of the U.S., meth overdoses are prevalent. Like other powerful drugs, meth is very dangerous, primarily when used in excessive amounts. Occasionally, this can lead to life-threatening complications. And although there are numerous health risks associated with meth abuse, including memory loss and aggressive behavior, an overdose is perhaps the most potentially severe outcome of its use.

Causes of Overdose

An overdose occurs when an individual uses a substance and experiences negative effects as it adversely interacts with the body. These effects are usually the consequence of a person being exposed to a higher dose than the body can process efficiently. If left unaddressed, an overdose can be lethal.

Most meth-related overdose deaths occur when the body develops hyperthermia, a severe condition in which the person’s body temperature is too high. This condition, if left untreated, can eventually result in multiple organ failure.

A meth overdose can also produce a sharp spike in blood pressure, leading to liver failure and hemorrhaging (bleeding). In rare instances, lead poisoning can occur related to the presence of contaminants used during the manufacturing process.

Signs of a Meth Overdose

Whenever an individual uses meth excessively, he or she faces the possibility of suffering an overdose. Because meth is most often found as an illicit, unregulated substance, potential users are often unaware of the substance’s purity or the presence of the specific toxic ingredients and contaminants used to make it.

If someone or someone you know is smoking meth, recognizing the signs of an overdose could help save a life. Common signs of a meth overdose may include the following:

  • Chest pain
  • Irregular heart rate
  • High or low blood pressure
  • Labored or slow breathing
  • Agitation and irritability
  • Anxiety
  • Panic attacks
  • Psychosis
  • Delusions
  • Hallucinations
  • Seizures
  • Hyperthermia

If an individual is experiencing a meth overdose, the outlook on recovery depends on the amount ingested and how promptly they receive treatment.

Can You Overdose on Meth? | Just Believe Recovery

What You Can Do

If you suspect that a person is overdosing on meth, they must receive medical attention as soon as possible. Call 911 or visit the nearest emergency room immediately if signs of an overdose are being exhibited. If you are waiting for an ambulance, take measures to keep the individual as safe as possible until medical help arrives.

If a person has a seizure, gently hold the individual’s head and turn it to one side to prevent them from aspirating on their own vomit. Do not, however, try to hold down their arms or legs.

If you call 911, you should have the following information ready, if known:

  • The individual’s age and approximate weight
  • The amount of the drug that was used
  • How the drug was delivered (e.g., snorting, smoking, or injecting)
  • How long ago the individual last used the drug

When emergency help arrives, they should be able to provide vital medical attention. First responders, such as EMTs, will likely administer activated charcoal orally to begin the detox process and perform a poison and drug screening. The person can be administered intravenous fluids to treat side effects, such as dehydration and hypertension.

Other medications may also be employed to treat specific overdose complications, such as kidney problems or cardiac issues. A person who is overdosing on meth has the best chances of recovery if the condition is addressed with swift and effective medical intervention.

Treatment for Meth Abuse and Addiction

Meth addiction is a potentially devastating substance abuse disorder that significantly affects the health and emotional well-being of those who suffer and often impacts the lives of those around them profoundly. The best way to prevent a life-threatening overdose from occurring is to seek professional help as soon as possible.

Fortunately, addiction is very treatable. Using an evidence-based approach to substance abuse, meth users can get the help they need to achieve abstinence and restore health and wellness to their lives. Just Believe Detox and Just Believe Recovery centers offer professional addiction treatment that includes behavioral therapy, counseling, and other services vital to the recovery process.

We Believe Recovery Is Possible For Everyone.
If you or a loved one need help with substance abuse, please contact Just Believe Recovery at (888) 380-0667. Our specialists can assess your individual needs and help you get the treatment that provides the best chance for long-term recovery.
Just Believe Recovery White Logo

Have Questions?

🔒 Your information is safe & secure

This field is for validation purposes and should be left unchanged.
Is Benadryl Addictive? | Just Believe Recovery Center
Abused Substances

Is Benadryl Addictive?

In addition to the prescription drug and opioid epidemic, misuse of over-the-counter medications, including antihistamines like Benadryl, has increased. Abuse of these may lead to

Read More »
What Is a Xanax Hangover? | Just Believe Recovery
Abused Substances

What Is a Xanax Hangover?

Xanax (alprazolam) is a prescription medication prescribed to treat anxiety and panic disorders. This drug is part of the benzodiazepine (benzo) drug class and is

Read More »